Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 203, NWS State College, PA

September 8, 2004Fulton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 8, 2004, 5:53 PM EDT for Fulton County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2004, 5:53 PM EDT (21:53 UTC)
Expired
Sep 8, 2004, 6:30 PM EDT
In force
37 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Fulton County, PA

The radar

The Sterling radar (KLWX), 119 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 082153
SVRCTP
PAC057-082230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
553 PM EDT WED SEP 8 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 630 PM EDT

* AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BARNES GAP...OR 14 MILES SOUTH OF
  BREEZEWOOD...MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRYSTAL SPRINGS AROUND 605 PM EDT...
  VALLEY-HI AROUND 615 PM EDT...
  WELLS TANNERY AROUND 625 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 3971 7841 3969 7818 4016 7813 4002 7823

$$

LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:05 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 8, 3:05 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EDT WED SEP 8 2004

.AVIATION...

MOST AREAS MVFR CIGS AND VSBYS WITH POCKETS OF IFR CONT INTO ERLY
EVENING HOURS. CIGS AND VSBYS EXPECTED TO IMPROVE A BIT FROM THE
SOUTH LATER THIS AFTN AND EVENING OVER THE SOUTHERN TERMINALS AND
ACROSS LOWER/MID SUSQ VALLEY AS WARM FRONT FROM SSE MOVES
THROUGH...ALLOWING FOR A BIT OF MIXING. STILL SHOULD BE MAINLY MVFR
ACROSS CENTRAL AND WESTERN TERMINALS THROUGH TNT.

LLWS STILL EVIDENT IN VAD WINDS AS WARM FRONT APPROACHES FROM
SSE...AND REMNANT CIRCULATION FROM FRANCES APPROACHES FROM SW. FOR
NOW...DID NOT MENTION...BUT MAY NEED TO BE INCLUDED IN SUBSEQUENT
TAF/TWEB ISSUANCES.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY)...

LOCALLY HEAVY RAIN THREAT CONTS ACROSS CENTRAL PA AS FRANCES
REMNANTS SOAK THE REGION. MOST FLOOD PRONE AREA WILL BE WEST AND
NORTH OF FRANCES TRACK WHICH IS STILL EXPECTED TO MOVE FROM
SOUTHWEST PA CORNER TO FINGERLAKES REGION...AND SLIGHTLY FASTER THAN
PREVIOUS THINKING. EXPECT PERIOD OF HEAVIEST RAINFALL TO END BY
MIDDAY THURSDAY. FLOOD WATCH REMAINS IN EFFECT THROUGH LATE THURSDAY
AFTERNOON. EXPECTED RAINFALL AMOUNTS...WIDESPREAD 2 TO 4 INCHES
ACROSS WESTERN AND NORTHWESTERN COUNTIES WITH LOCAL AMOUNTS
EXCEEDING 5 INCHES FROM THE LAURELS NORTHWARD TO MCKEAN AND WARREN
COUNTIES. A GENERAL ONE TO TWO INCH STORM TOTAL EXPECTED
ELSEWHERE...BUT LOCALLY 3 INCHES+ WHERE BANDS SET UP/INTERACT WITH
TERRAIN AND/OR WARM FRONTAL BOUNDARY LIFTING NORTHWARD THROUGH THE
SUSQ. RIVER VALLEY.

REGARDING SEVERE WEATHER THREAT THIS EVENING...WARM FRONTAL BOUNDARY
LIFTING NORTHWARD TOWARDS MASON DIXON LINE LATE THIS AFTERNOON WITH
DESTABILIZATION AND VERY LOW LCLS...AND RAPIDLY INCREASING HELICITY
SPELLS POTENTIAL FOR TORNADOES THIS EVENING SHOULD THE BOUNDARY LIFT
NORTH OF THE MASON DIXON BEFORE SUNSET.

DRIER AIR TO ARRIVE THURSDAY BEHIND SYSTEM AS IT CONTS TO ACCELERATE
POLEWARD. HEAVY RAIN SHOULD SWING OUT OF NORTH CENTRAL PA BY MIDDAY.
IN THE EAST...SCATTERED SHRA/TSRA SHOULD LINGER THROUGH THE AFTN
HOURS BEFORE TAPERING OFF IN THE EVENING.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

IMPROVING CONDS EXPECTED FRI WITH DRY WX SAT. NRN STREAM SHORTWAVE
WILL PUSH A COLD FRONT ACROSS THE ERN GREAT LAKES AND INTO PA ON
SUNDAY. ATTM WILL KEEP LOW CHANCE POPS DURING THE DAY WITH MAIN
ENERGY MVG NORTH AND LIMITED MOISTURE RECOVERY TIME PRIOR TO FROPA.
BEYOND SUNDAY DRY PATTERN RETURNS WITH SFC HI PRS NEARLY STATIONARY
OVER PA THRU MID WEEK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-024>028-
     033>037-041-042-045-046-049>053-056>059-063>066 THROUGH THURSDAY.
&&

AVIATION/SHORT TERM...DEVOIR
LONG TERM...GARTNER
Hazardous weather outlook, Sep 8, 5:19 AM EDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
519 AM EDT WED SEP 8 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-090918-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
519 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

THE REMNANTS OF HURRICANE FRANCES WILL MAKE HEAVY RAIN OVER THE
WESTERN HALF OF PENNSYLVANIA FROM NOW UNTIL NOON THURSDAY. THIS RAIN
WILL FALL STEADILY...BUT THE VOLUME OF WATER MAY EVENTUALLY PUSH
CREEKS...STREAMS AND EVEN THE LARGER RIVERS OUT OF THEIR BANKS.

ADDITIONALLY...SHOWERS AND THUNDERSTORMS THAT MAY PRODUCE TORRENTIAL
RAINS OVER THE EASTERN HALF OF THE STATE WILL CREATE THE POSSIBILITY
OF FLASH FLOODING THERE AS WELL. A FEW OF THE THUNDERSTORMS IN THE
LOWER SUSQUEHANNA VALLEY MAY ALSO BE CAPABLE OF PRODUCING GUSTY WINDS
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

THE RAINFALL FROM FRANCES WILL TAPER OFF LATER THURSDAY OR VERY EARLY
FRIDAY MORNING. HOWEVER...THE RUNOFF FROM THE RAINS MAY PUSH THE
LARGER RIVERS UP FOR LATE THIS WEEK...AND SOME MAY EVEN RISE TO
CAUTION STAGES.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.  SPOTTERS...PLEASE CALL WITH
RAINFALL OF TWO INCHES OR MORE...OR IF YOU OBSERVE FLOODING.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 6:57 PM EDTFlash Flood WarningCTPSomerset6 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.